open access

Vol 13, No 6 (2017)
Review paper
Published online: 2018-01-04
Get Citation

The management of nivolumab-induced endocrine immune-related adverse events

Maria Stelmachowska-Banaś, Wojciech Zgliczyński
DOI: 10.5603/OCP.2017.0035
·
Oncol Clin Pract 2017;13(6):295-300.

open access

Vol 13, No 6 (2017)
REVIEW ARTICLES
Published online: 2018-01-04

Abstract

Immune-mediated endocrine adverse events induced by nivolumab therapy are related to the activation of the immunological system, and often they affect the pituitary, thyroid, and pancreas leading to hypophysitis, thyroiditis, and diabetes mellitus. The exact pathomechanism of nivolumab-induced endocrinopathy usually remains unknown. The endocrine adverse events are unique when compared to other immune-mediated adverse events because the manifestations are often irreversible and require a life-long hormonal replacement and careful monitoring. Endocrinopathies in patients with disseminated neoplastic disease, often present with non-specific symptoms, making them difficult to diagnose. The cooperation of a clinical oncologist and endocrinologist is crucial for making a correct diagnosis and for inducing appropriate hormone replacement therapy. This attitude may improve prognosis in oncological patients with endocrine complications of immunotherapy. In this article, we present the current data regarding the clinical management of immune-mediated endocrinopathies, including hypophysitis, thyroiditis, and diabetes mellitus.

Abstract

Immune-mediated endocrine adverse events induced by nivolumab therapy are related to the activation of the immunological system, and often they affect the pituitary, thyroid, and pancreas leading to hypophysitis, thyroiditis, and diabetes mellitus. The exact pathomechanism of nivolumab-induced endocrinopathy usually remains unknown. The endocrine adverse events are unique when compared to other immune-mediated adverse events because the manifestations are often irreversible and require a life-long hormonal replacement and careful monitoring. Endocrinopathies in patients with disseminated neoplastic disease, often present with non-specific symptoms, making them difficult to diagnose. The cooperation of a clinical oncologist and endocrinologist is crucial for making a correct diagnosis and for inducing appropriate hormone replacement therapy. This attitude may improve prognosis in oncological patients with endocrine complications of immunotherapy. In this article, we present the current data regarding the clinical management of immune-mediated endocrinopathies, including hypophysitis, thyroiditis, and diabetes mellitus.
Get Citation

Keywords

immunotherapy, nivolumab, hypophysitis, thyroiditis, diabetes mellitus type 1

About this article
Title

The management of nivolumab-induced endocrine immune-related adverse events

Journal

Oncology in Clinical Practice

Issue

Vol 13, No 6 (2017)

Article type

Review paper

Pages

295-300

Published online

2018-01-04

DOI

10.5603/OCP.2017.0035

Bibliographic record

Oncol Clin Pract 2017;13(6):295-300.

Keywords

immunotherapy
nivolumab
hypophysitis
thyroiditis
diabetes mellitus type 1

Authors

Maria Stelmachowska-Banaś
Wojciech Zgliczyński

References (23)
  1. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined Nivolumab and Ipilimumab or Monotherapy in Untreated Melanoma. N Engl J Med. 2015; 373(1): 23–34.
  2. Orlov S, Salari F, Kashat L, et al. Induction of painless thyroiditis in patients receiving programmed death 1 receptor immunotherapy for metastatic malignancies. J Clin Endocrinol Metab. 2015; 100(5): 1738–1741.
  3. Weber JS, Postow M, Lao CD, et al. Management of Adverse Events Following Treatment With Anti-Programmed Death-1 Agents. Oncologist. 2016; 21(10): 1230–1240.
  4. Kottschade L, Brys A, Peikert T, et al. Midwest Melanoma Partnership. A multidisciplinary approach to toxicity management of modern immune checkpoint inhibitors in cancer therapy. Melanoma Res. 2016; 26(5): 469–480.
  5. Byun DJ, Wolchok JD, Rosenberg LM, et al. Cancer immunotherapy - immune checkpoint blockade and associated endocrinopathies. Nat Rev Endocrinol. 2017; 13(4): 195–207.
  6. OPDIVO®(nivolumab) Prescribing Information. https://packageinserts.bms.com/pi/pi_opdivo.pdf (10/2016).
  7. Corsello SM, Barnabei A, Marchetti P, et al. Endocrine side effects induced by immune checkpoint inhibitors. J Clin Endocrinol Metab. 2013; 98(4): 1361–1375.
  8. Hodi FS, O'Day SJ, McDermott DF, et al. Improved survival with ipilimumab in patients with metastatic melanoma. N Engl J Med. 2010; 363(8): 711–723.
  9. Faje A. Immunotherapy and hypophysitis. Pituitary 19 2016: 82–92.
  10. Torino F, Barnabei A, Paragliola RM, et al. mAbs and pituitary dysfunction: clinical evidence and pathogenic hypotheses. Eur J Endocrinol. 2013; 169: R153–R164.
  11. Faje AT, Sullivan R, Lawrence D, et al. Ipilimumab-induced hypophysitis: a detailed longitudinal analysis in a large cohort of patients with metastatic melanoma. J Clin Endocrinol Metab. 2014; 99(11): 4078–4085.
  12. Nishimura H, Honjo T. PD-1: an inhibitory immunoreceptor involved in peripheral tolerance. Trends Immunol. 2001; 22(5): 265–268.
  13. Iwama S, De Remigis A, Callahan MK, et al. Pituitary expression of CTLA-4 mediates hypophysitis secondary to administration of CTLA-4 blocking antibody. Sci Transl Med. 2014; 6(230): 230ra45.
  14. Okano Y, Satoh T, Horiguchi K, et al. Nivolumab-induced hypophysitis in a patient with advanced malignant melanoma. Endocr J. 2016; 63(10): 905–912.
  15. Yamauchi I, Sakane Y, Fukuda Y, et al. Clinical Features of Nivolumab-Induced Thyroiditis: A Case Series Study. Thyroid. 2017; 27(7): 894–901.
  16. Delivanis DA, Gustafson MP, Bornschlegl S, et al. Pembrolizumab-Induced Thyroiditis: Comprehensive Clinical Review and Insights Into Underlying Involved Mechanisms. J Clin Endocrinol Metab. 2017; 102(8): 2770–2780.
  17. Morganstein DL, Lai Z, Spain L, et al. Thyroid abnormalities following the use of cytotoxic T-lymphocyte antigen-4 and programmed death receptor protein-1 inhibitors in the treatment of melanoma. Clin Endocrinol (Oxf). 2017; 86(4): 614–620.
  18. McMillen B, Dhillon MS, Yong-Yow S. A rare case of thyroid storm. BMJ Case Rep. 2016; 2016: 10.1136/bcr–2016.
  19. Hughes J, Vudattu N, Sznol M, et al. Precipitation of autoimmune diabetes with anti-PD-1 immunotherapy. Diabetes Care. 2015; 38(4): e55–e57.
  20. Godwin JL, Jaggi S, Sirisena I, et al. Nivolumab-induced autoimmune diabetes mellitus presenting as diabetic ketoacidosis in a patient with metastatic lung cancer. J Immunother Cancer. 2017; 5: 40.
  21. Okamoto M, Okamoto M, Gotoh K, et al. Fulminant type 1 diabetes mellitus with anti-programmed cell death-1 therapy. J Diabetes Investig. 2016; 7(6): 915–918.
  22. Miyoshi Y, Ogawa O, Oyama Yu. Nivolumab, an Anti-Programmed Cell Death-1 Antibody, Induces Fulminant Type 1 Diabetes. Tohoku J Exp Med. 2016; 239(2): 155–158.
  23. Lowe JR, Perry DJ, Salama AKS, et al. Genetic risk analysis of a patient with fulminant autoimmune type 1 diabetes mellitus secondary to combination ipilimumab and nivolumab immunotherapy. J Immunother Cancer. 2016; 4: 89.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl